Graft versus host-like illness in a child with phenobarbital hypersensitivity

A. P. Knutsen, M. Shah, Kathleen Schwarz, C. C. Tsai

Research output: Contribution to journalArticle

Abstract

A child in whom a phenobarbital hypersensitivity drug reaction developed which consisted of fever, a pruritic desquamating erythrodermic rash, alopecia, icterus, protein-losing enteropathy, myositis, and nephritis, is described. Laboratory studies demonstrated eosinophilia, elevated serum IgE, and elevated T suppressor/cytotoxic cells in the peripheral blood. Findings from biopsy specimens of skin and jejunum suggested a cell-mediated pathogenesis, and lymphoproliferative studies of the patient's mononuclear cells revealed a positive response to phenobarbital. The clinical findings and laboratory studies suggested an autoimmune cell-mediated hypersensitivity reaction triggered by phenobarbital.

Original languageEnglish (US)
Pages (from-to)581-584
Number of pages4
JournalPediatrics
Volume78
Issue number4
StatePublished - 1986
Externally publishedYes

Fingerprint

Phenobarbital
Hypersensitivity
Transplants
Protein-Losing Enteropathies
Drug Hypersensitivity
Myositis
Nephritis
Alopecia
Eosinophilia
Jejunum
Jaundice
Exanthema
Immunoglobulin E
Fever
Biopsy
Skin
Serum

ASJC Scopus subject areas

  • Pediatrics, Perinatology, and Child Health

Cite this

Knutsen, A. P., Shah, M., Schwarz, K., & Tsai, C. C. (1986). Graft versus host-like illness in a child with phenobarbital hypersensitivity. Pediatrics, 78(4), 581-584.

Graft versus host-like illness in a child with phenobarbital hypersensitivity. / Knutsen, A. P.; Shah, M.; Schwarz, Kathleen; Tsai, C. C.

In: Pediatrics, Vol. 78, No. 4, 1986, p. 581-584.

Research output: Contribution to journalArticle

Knutsen, AP, Shah, M, Schwarz, K & Tsai, CC 1986, 'Graft versus host-like illness in a child with phenobarbital hypersensitivity', Pediatrics, vol. 78, no. 4, pp. 581-584.
Knutsen, A. P. ; Shah, M. ; Schwarz, Kathleen ; Tsai, C. C. / Graft versus host-like illness in a child with phenobarbital hypersensitivity. In: Pediatrics. 1986 ; Vol. 78, No. 4. pp. 581-584.
@article{d854d5916587423e8786ea214b2d909a,
title = "Graft versus host-like illness in a child with phenobarbital hypersensitivity",
abstract = "A child in whom a phenobarbital hypersensitivity drug reaction developed which consisted of fever, a pruritic desquamating erythrodermic rash, alopecia, icterus, protein-losing enteropathy, myositis, and nephritis, is described. Laboratory studies demonstrated eosinophilia, elevated serum IgE, and elevated T suppressor/cytotoxic cells in the peripheral blood. Findings from biopsy specimens of skin and jejunum suggested a cell-mediated pathogenesis, and lymphoproliferative studies of the patient's mononuclear cells revealed a positive response to phenobarbital. The clinical findings and laboratory studies suggested an autoimmune cell-mediated hypersensitivity reaction triggered by phenobarbital.",
author = "Knutsen, {A. P.} and M. Shah and Kathleen Schwarz and Tsai, {C. C.}",
year = "1986",
language = "English (US)",
volume = "78",
pages = "581--584",
journal = "Pediatrics",
issn = "0031-4005",
publisher = "American Academy of Pediatrics",
number = "4",

}

TY - JOUR

T1 - Graft versus host-like illness in a child with phenobarbital hypersensitivity

AU - Knutsen, A. P.

AU - Shah, M.

AU - Schwarz, Kathleen

AU - Tsai, C. C.

PY - 1986

Y1 - 1986

N2 - A child in whom a phenobarbital hypersensitivity drug reaction developed which consisted of fever, a pruritic desquamating erythrodermic rash, alopecia, icterus, protein-losing enteropathy, myositis, and nephritis, is described. Laboratory studies demonstrated eosinophilia, elevated serum IgE, and elevated T suppressor/cytotoxic cells in the peripheral blood. Findings from biopsy specimens of skin and jejunum suggested a cell-mediated pathogenesis, and lymphoproliferative studies of the patient's mononuclear cells revealed a positive response to phenobarbital. The clinical findings and laboratory studies suggested an autoimmune cell-mediated hypersensitivity reaction triggered by phenobarbital.

AB - A child in whom a phenobarbital hypersensitivity drug reaction developed which consisted of fever, a pruritic desquamating erythrodermic rash, alopecia, icterus, protein-losing enteropathy, myositis, and nephritis, is described. Laboratory studies demonstrated eosinophilia, elevated serum IgE, and elevated T suppressor/cytotoxic cells in the peripheral blood. Findings from biopsy specimens of skin and jejunum suggested a cell-mediated pathogenesis, and lymphoproliferative studies of the patient's mononuclear cells revealed a positive response to phenobarbital. The clinical findings and laboratory studies suggested an autoimmune cell-mediated hypersensitivity reaction triggered by phenobarbital.

UR - http://www.scopus.com/inward/record.url?scp=0022469220&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0022469220&partnerID=8YFLogxK

M3 - Article

C2 - 3763264

AN - SCOPUS:0022469220

VL - 78

SP - 581

EP - 584

JO - Pediatrics

JF - Pediatrics

SN - 0031-4005

IS - 4

ER -